What Is Menstrual Migraine?

Deborah Reed, MD, FAHS

Disclosures

August 21, 2019

Editorial Collaboration

Medscape &

Background

A 22-year-old woman complains of headaches for 3-4 days every month starting on almost the same day. She has migraines on two additional days of the month that respond to sumatriptan. These headaches are associated with vomiting and are quite disabling. In fact, she finds it necessary to lie down in a cool, dark, quiet room until the headaches subside. Her monthly headache does not easily respond to sumatriptan and may require trips to the emergency room for parenteral drug treatment. She has tried ibuprofen and over-the-counter (OTC) combination migraine medication without relief. She notices these headaches occur on the second day of her placebo oral contraceptive pill.

The patient is otherwise healthy. She denies smoking or illicit drug use and drinks four glasses of white wine per week. Her only medications include sumatriptan 100 mg and a combination oral contraceptive with ethinyl estradiol (EE) 35 μg for 21 days. She does not take herbal or OTC supplements.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....

Recommendations